Arkansas, 2016Flash Flood in Arkansas, August 25, 2016
August 25, 2016 · NWS SHV · 1 event in 1 county or zone
A hot, humid, and unstable air mass was in place across much of the Ark-La-Tex region on August 25th, which sat on the western periphery of an upper level ridge of high pressure that was anchored over the Tennessee Valley. An upper level disturbance rounded this ridge to the northwest over the region during the afternoon, contributing to the development of scattered to numerous showers and…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot, humid, and unstable air mass was in place across much of the Ark-La-Tex region on August 25th, which sat on the western periphery of an upper level ridge of high pressure that was anchored over the Tennessee Valley. An upper level disturbance rounded this ridge to the northwest over the region during the afternoon, contributing to the development of scattered to numerous showers and thunderstorms over much of Southwest Arkansas, North Louisiana, and portions of East Texas. These storms continued to redevelop along outflow boundaries as they built westward during the afternoon and evening, but moved very little resulting in locally heavy rain falling over the same areas over an extended period of time. Given the already saturated grounds from an abnormally wet August, these heavy rains quickly ran off, resulting in areas of flash flooding across portions of extreme Northwest Louisiana and Southwest Arkansas. Widespread rainfall amounts of one to three inches, with isolated higher amounts near four inches, fell over much of North Louisiana, Southwest Arkansas, and portions of East Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 25, 3:09 PM CST, 36 minutes earlier.
Area forecast discussion, Aug 25, 3:09 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
409 PM CDT THU AUG 25 2016
.DISCUSSION...
Latest water vapor loops clearly show a rich plume of tropical
moisture streaming northwest into the area from the Gulf of Mexico
and around the western periphery of an upper ridge centered over
the Southeast U.S. An upper wave moving west through the Gulf has
tapped into this moisture and aided in development quite a bit of
convection over Southern Arkansas, much of Louisiana, and portions
of East Texas. Steering flow aloft is relatively weak. PW values
above 2 inches combined with training cells could lead to some
localized flooding with this activity. Convection is mainly
diurnally driven and is expected to greatly diminish after sunset.
Large scale ascent from this Gulf wave will remain over the area
and will allow at least a slight chance for showers and
thunderstorms tonight before coverage and intensity increase
during the daytime hours of Friday. A severe weather threat is not
anticipated, but gusty winds and a localized flooding threat are
possible with the stronger storms.
By Saturday, the Gulf wave will be just off the Texas coast. A
surface low will develop with the wave, which will shift most of
the deepest moisture south and west of the CWA. Thus, chances for
diurnal convection will gradually decrease through the weekend,
but a chance for scattered thunderstorms will remain possible
during the daytime hours especially southwest of a line from
Broken Bow, OK, to Jena, LA. The low will move farther inland into
Texas by the beginning of next week leaving most of the CWA on the
dry side. The best rain chances Monday through Wednesday will
generally be limited to the far southern zones in Deep East Texas
eastward into Central Louisiana. As rain chances decrease,
temperatures will gradually climb back into the mid 90s. Heat
indices may rise above 100 degrees F and possibly approach
advisory criteria.
Concerning the tropics...the tropical wave in the Caribbean Sea
continues to be relatively unorganized. Considerable uncertainty
still exists with this system. However, the latest operational
models and ensembles are currently keeping this potential tropical
system well east of our CWA.
/09/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 75 92 74 93 / 20 60 20 30
MLU 74 93 74 93 / 20 50 20 30
DEQ 73 89 72 91 / 20 60 20 30
TXK 73 90 73 91 / 20 60 20 30
ELD 74 91 73 92 / 20 50 20 30
TYR 74 89 73 91 / 20 60 20 30
GGG 73 90 73 91 / 20 60 20 30
LFK 74 91 74 91 / 20 60 20 30
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
09
Hazardous weather outlook, Aug 25, 10:56 AM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1156 AM CDT THU AUG 25 2016
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-261100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1156 AM CDT THU AUG 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY WITH ISOLATED
ACTIVITY TO CONTINUE OVERNIGHT. ANY MID TO LATE DAY STRONG STORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY DOWNPOURS AND
CLOUD TO GROUND LIGHTNING. HOWEVER...NO WIDESPREAD SEVERE
THUNDERSTORM THREAT IS EXPECTED. THE RECENT HEAVY RAINS AND
SATURATED SOILS COULD LEAD TO ISOLATED FLOODING IN LOW-LYING OR
POOR DRAINAGE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORMS WILL BE POSSIBLE AGAIN ON FRIDAY. AIR TEMPERATURES
WILL LINGER IN THE LOWER 90S...COMBINED WITH THE HIGH HUMIDITY...
AFTERNOON HEAT INDICES WILL BE NEAR 105 OVER THE WEEKEND AND
POSSIBLY ABOVE 105 DEGREES EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS AND AMATEUR
RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.
09
In the hours before
Special weather statement, Aug 25, 2:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT THU AUG 25 2016
ARZ070-071-LAZ001-TXZ112-252100-
MILLER AR-LAFAYETTE AR-CADDO LA-CASS TX-
320 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE AND
SOUTHWESTERN MILLER COUNTIES...NORTHWESTERN CADDO PARISH IN
NORTHWESTERN LOUISIANA AND EAST CENTRAL CASS COUNTIES UNTIL 400 PM
CDT...
AT 320 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BRIGHTSTAR...OR 11 MILES EAST OF ATLANTA. THIS STORM WAS NEARLY
STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ATLANTA...QUEEN CITY...FOUKE...IDA...BRIGHTSTAR...RAVANNA...
BLOOMBURG...KIBLAH AND FORT LYNN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3320 9376 3296 9391 3305 9421 3332 9400
TIME...MOT...LOC 2020Z 123DEG 3KT 3313 9396
05
Special weather statement, Aug 25, 2:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT THU AUG 25 2016
ARZ059-060-070-TXZ097-252130-
MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR-BOWIE TX-
348 PM CDT THU AUG 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
NORTHWESTERN MILLER...WESTERN HEMPSTEAD AND EAST CENTRAL BOWIE
COUNTIES UNTIL 430 PM CDT...
AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MANDEVILLE...OR NEAR TEXARKANA...MOVING NORTH AT 10 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TEXARKANA...ASHDOWN...OGDEN...MANDEVILLE...HOMAN...MILLWOOD...
RED BLUFF AND PINE PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3375 9391 3344 9379 3338 9405 3369 9419
3376 9404
TIME...MOT...LOC 2048Z 158DEG 11KT 3354 9398
05Flash Flood, Hempstead
- When
- August 25, 3:45 PM CST to 5:00 PM CST
- Where
- Hempstead County, 2.67 mi SW of Garlandville to 1.46 mi SW of Garlandville
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 33.794, -93.514
Highway 332 west of Interstate 30 was covered in high, swift moving water. Report via a picture from the KTAL-TV Facebook page.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, August 25 to 26, 20161 death · 8 injured · 2 events
- Heat in Tennessee, August 25, 20161 death · 1 event
- Rip Current in Texas, August 25, 20161 death · 1 event
- Flash Flooding and Hail in Missouri, August 25 to 26, 2016$9,000 · 1 in hail · 18 events
- Damaging Winds in New York, August 25, 2016$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, August 25, 2016$3,000 · 1.75 in hail · 15 events
- Hail in Texas, August 25, 20162.5 in hail · 5 events
- Flash Flooding in Louisiana, August 25, 20164 events
- Flooding in Kansas, August 25 to 27, 20163 events
- Heavy Rain in Arizona, August 25, 20162 events
- Waterspout in Gulf of Mexico, August 25, 20162 events
- Hail in Texas, August 25, 20161.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646302.